I had surgery on May 14, 2014. One night in the hospital, and nothing has been right since then. I caught c-diff in the hospital and it took MONTHS to get ‘cured’ of that. Still have ‘episodes’ from time to time. But I also have been having UTIs on a more or less REGULAR basis since the surgery. Maybe about every 3-4 months intervals. Recently (in January) I was put on an antibiotic I take EVERY SINGLE DAY. Everything seemed to be going well. I went back to the urologist on July 11. (two weeks ago)
This Tuesday, I once again began a UTI. Blood in urine. Now I am on Cipro, for two weeks, then back to give another urine sample.
The next time I go to the urologist I am going to DEMAND that they find out what is causing this. I have been having these problems for over THREE YEARS! I also want them to check for cancer markers next time they test my urine. But I am really not too worried, because if I had bladder cancer, I imagine that after THREE YEARS I would be dead!
So, what things should they look for? One symptom is passing small amounts of urine. I have been keeping a record of my voiding for the last three days, and MAYBE the most I have passed at one time is 5 ounces. Mostly, at intervals of about 1 1/2 or two hours, I pass 2-4 ounces. I know from looking it up that a healthy bladder holds a lot more than that.
So, what I am thinking is, did the surgeon ‘crimp’ my bladder when he places it back inside my body (the surgery was for bladder prolapse)? Or, perhaps is my uretha blocked somehow? And, when they did an ultra sound two weeks ago, after voiding, they said I was emptying my bladder fully.
So, what are some suggestions about what my problem might be. I simply cannot imagine living with this for the rest of my life!!
Jump to this post
Hello @smartchick43. Welcome to Mayo Connect. I saw your message from a little over an hour ago and was struck by similarities between your experience and mine. I thought we might talk about our mutual maladies. I had bladder surgery a few years ago to remove a dozen low-malignancy tumors from its inner lining. Just prior to that, I had a significant part of my prostate removed via my urinary tract. Gratefully, I escaped from the hospital without catching any bacterial infections, received bladder therapy at the clinic over six weeks, and began a series of cystoscope exams of the bladder every three months. That period is now a full year, and I have had no recurrence of cancer. Periodically over the last four years I have had UTIs with some blood in the urine. I report them every time I visit the urologist for another cystoscope exam, and he seems to be correct in minimizing the blood in the urine as an after effect of my prostate surgery, not bladder surgery.
The other crucial similarity with you is the antibacterial medication used with my cystoscope exams. Until 2 years ago, I was given Cipro orally, until I found out that the FDA had all but ended its use for UTIs because of its adverse effects. Cipro is one of a group of Fluoroquinolones that the FDA recommends not be used except in rare circumstances. Here’s a quote from the FDA a year ago:
“Because the risk of these serious side effects generally outweighs the benefits for patients with acute bacterial sinusitis, acute exacerbation of chronic bronchitis, and uncomplicated urinary tract infections (UTIs), the FDA has determined that fluoroquinolones should be reserved for use in patients with these conditions who have no alternative treatment options. (This applies to) Fluoroquinolone Antimicrobial Drugs — ciprofloxacin (marketed as Cipro and generic ciprofloxacin); ciprofloxacin extended-release (marketed as Cipro XR and Proquin XR); gemifloxacin (marketed as Factive; levofloxacin (marketed as Levaquin); moxifloxacin (marketed as Avelox); norfloxacin (marketed as Noroxin); and ofloxacin (marketed as Floxin).”
After seeing that you were put on Cipro on July 11, I thought you’d want to know about the hazards it poses so you can speak to your urologist about whether there is a special reason for giving you that medication.
For more information on Fluoroquinolones and the problems they can cause, you may wish to check https://www.fda.gov/newsevents/newsroom/pressannouncements/ucm513183.htm and https://www.fda.gov/drugs/drugsafety/ucm500143.htm or go to http://www.fda.gov and search for “Fluoroquinolones”.
In my case, I didn’t have much trouble from the Cipro, partly because it was a single dose with my cystoscope exams and not more frequent. Perhaps you’ll have the same good fortune with Cipro if your doctor thinks it would be wise to move on to another antibiotic for treatment of your UTIs. I wish you well in this trying time and look forward to hearing how your appointment goes this week. Martin